Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 47, NWS Midland/Odessa, TX

August 31, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2024, 7:54 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2024, 7:54 PM CDT (00:54 UTC)
Expired
Aug 31, 2024, 11:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS54 KMAF 010054
FFWMAF
TXC371-010400-
/O.NEW.KMAF.FF.W.0047.240901T0054Z-240901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
754 PM CDT Sat Aug 31 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Pecos County in southwestern Texas...

* Until 1100 PM CDT.

* At 754 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Stockton and Fort Stockton-Pecos County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3093 10295 3094 10282 3082 10280 3082 10294

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
612 
WGUS74 KMAF 010217
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
917 PM CDT Sat Aug 31 2024

TXC371-010400-
/O.CON.KMAF.FF.W.0047.000000T0000Z-240901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
917 PM CDT Sat Aug 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR NORTHWESTERN PECOS COUNTY...

At 917 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flooding impacts will continue, with an additional quarter 
of an inch of rain possible. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Stockton and Fort Stockton-Pecos County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3093 10295 3094 10282 3082 10280 3082 10294

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:10 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 5:10 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
510 PM CDT Sat Aug 31 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 239 PM CDT Sat Aug 31 2024

WV imagery this afternoon shows the upper ridge centered over
southwest Wyoming, keeping the focus off West Texas and Southeast
New Mexico. Closer to home, mesoanalysis shows the cold front has
sagged into the Davis Mountains/lower Trans Pecos, where
convection is most likely today and tonight. The rest of the CWA
looks to have a "down" day wrt/precip. NBM came in a little cool
on temperatures yesterday, and model certainty suggests they can
be raised a little both this afternoon and Sunday.

Tonight, w/loss of diurnal heating, convection will slowly
diminish, and look to be over the lower Trans Pecos. With
persistent, but light post-frontal northerly flow, a bit less
cloud cover, and no LLJ, overnight lows will be a degree or so
cooler than this morning's.

Sunday, temperatures recover a little, but will still average a
couple of degrees below normal under an upper trough. Best rain
chances remain south invof the old frontal boundary. Depending on
what falls down there in the next 12-18 hrs, a flood watch may be
needed.

Sunday night, a cold front arrives, ramping up rain chances,
especially after midnight, aided by a little isentropic upglide.
As with the southern zones, a flood watch may be needed for areas
farther north through Labor Day. Soil moisture products suggest
any extra appreciable rainfall over the next 48 hours will warrant
one. Stay tuned.

&&

.LONG TERM...
(Monday through Friday)
Issued at 239 PM CDT Sat Aug 31 2024

PoPs have decreased in recent NBM runs for Sunday and
consequently so have rain totals by the beginning of next weekend,
which are much closer to 1 to 2 inches now, with accumulations up
to 2.50 inches or greater only apparent now over parts of Pecos
and Terrell Counties. LREF-NH has Grand Ensemble, European ENS
ensemble, and NCEP GEFS ensemble all showing a gradient in rain
totals, with amounts increasing from west to east. Only the
Canadian GEPS ensemble shows a maximum in totals stretching from
the Davis Mountains into the Lower Trans Pecos, with amounts
closer to 3/4 of an inch to 1 inch north and east of the Davis
Mountains and closer to half an inch west and southwest of the
Davis Mountains. We are still forecast to see daily showers and
storms helping to alleviate short term drought concerns, and those
that receive multiple rounds of convection could see 1 to 2
inches or more of rain, but we are not seeing as strong of a
signal for above 2 inches of rain as was seen the past few days.
We will continue to monitor the ensembles and NBM run PoPs and
rain totals into this week.

Widespread rain and storms will be spurred by a weak upper low
present over the area providing lift, coupled with humid, easterly
upslope flow and destabilization from daytime heating. NBM has
begun to show more of a northeasterly component to near surface
winds compared to yesterday, and we will have to see if this
persists, as it could indicate scattered to widespread shower and
storm development lingering longer into next week than currently
forecast. We are still not expecting any widespread severe weather
due to low wind shear.

Decreased geopotential heights and thicknesses over northern
Great Plains are indicated in LREF TLE-NH Grand Ensemble and
clusters as well as GFS, CMC, and ICON models of 500 mb
geopotential and vorticity. This suggests we could see a pattern
of cooler and rainier weather and more frequent cold frontal
passages again by next weekend. Still, this far out exact timing
and placement of any features at the surface and aloft remains
uncertain. High temperatures are still on track to be 10 to 15
degrees below average on Monday resulting from limited daytime
heating owing to the greatest cloud cover and PoPs out of all the
days this week, with many places not rising into the 80s, 60s in
the highest elevations, and 80s limited to regions near the Rio
Grande south and east of the Lower Trans Pecos. A warming and
drying pattern sets in as the upper low moves away from the area
and cloud and rain chances decrease, with high temperatures closer
to if not slightly above normal for early September by the end of
the week into next weekend. However, heating of elevated terrain
and remnant low to mid-level moisture will keep shower and storm
chances in the forecast for most of the area even as PoPs
decrease, especially over southern parts of W TX. By the end of
the week into next weekend, highs in the 80s, 90s near the Rio
Grande, over the northeast Permian Basin and along the Pecos
River, and near triple digit heat along the Rio Grande can be
expected. Low temperatures throughout the long term remain
slightly milder than average and fall into the 60s for most each
night, with some 50s over higher elevations and northern Lea
County Monday night through Wednesday night and mainly higher
elevations Thursday night through Saturday night. Lows each night
continue to fall into the 70s and above for Terrell County into
the Big Bend. Humid easterly winds will keep dew point
temperatures in the 50s and 60s both during the day and night.

&&

.AVIATION...
(00Z TAFS)
Issued at 509 PM CDT Sat Aug 31 2024

VFR conditions will prevail next 24 hours, except in areas of
direct convection. Light, post-frontal northerly flow will
persist, with widespread, low-based cu fields. Latest HRRR
suggests current convection will diminish quickly w/loss of
diurnal heating, and we'll keep most, if not all, terminals dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  88  68  76 /  20  40  70  90
Carlsbad                 65  87  65  75 /  10  30  60  70
Dryden                   71  88  70  81 /  60  70  80  90
Fort Stockton            67  86  67  75 /  30  70  80  90
Guadalupe Pass           62  76  60  68 /  20  30  50  70
Hobbs                    61  87  65  75 /  10  30  60  70
Marfa                    62  79  63  73 /  30  80  70  90
Midland Intl Airport     67  87  68  75 /  20  40  70  90
Odessa                   67  87  69  75 /  10  40  70  90
Wink                     67  89  68  78 /  20  40  70  90

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...44
Hazardous weather outlook, Aug 31, 2:47 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
247 PM CDT Sat Aug 31 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-012000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
247 PM CDT Sat Aug 31 2024 /147 PM MDT Sat Aug 31 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.